U.S. doctors online nowAsk doctors free
Waynesville, NC
A 77-year-old male asked:

severe constipation due to possible drug interaction. am taking famciclovir 500mg, gabapentin 600mg and benzonatate 100 mg?

3 doctor answers4 doctors weighed in
Dr. Jan Lei Iwata
Ophthalmology 26 years experience
Talk to your PCP or: prescriber of medication. To help relieve constipation, remember to hydrate well, as dry stools tend to impact more, and cause constipation. Also, you can use a bulk laxative, or more vegetables (rough fiber), or stool softeners. If it's a chronic problem, your PCP needs to get involved, and you should discuss your concerns with her/him. See what's the easiest,safest alternatives.
Dr. Steve Choi
Family Medicine 22 years experience
Known side effects: Both gabapentin and benzonatate can cause constipation, so the effects of both could lead to the severity of your symptoms.
Dr. Philip Miller
A Verified Doctoranswered
A US doctor answeredLearn more
Osmotic: do not use enemas or cathartics. I would advise colonoscopy by a GI specialist to make sure that this is, indeed a drug effect. I would suggest a very gentle osmotic laxitive, only if cleared by your physician. You should ask about the use of this product: Miralax- use only if approved by your physician

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Aug 29, 2015

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.